Skip to content

Research at St Andrews

Imprimitive permutations in primitive groups

Research output: Research - peer-reviewArticle

DOI

Author(s)

Joao Araújo, Joao Pedro Araújo, Peter Jephson Cameron, Ted Dobson, Alexander Hulpke, Pedro Lopes

School/Research organisations

Abstract

The goal of this paper is to study primitive groups that are contained in the union of maximal (in the symmetric group) imprimitive groups. The study of types of permutations that appear inside primitive groups goes back to the origins of the theory of permutation groups. However, this is another instance of a situation common in mathematics in which a very natural problem turns out to be extremely difficult. Fortunately, the enormous progresses of the last few decades seem to allow a new momentum on the attack to this problem. In this paper we prove that there are infinite families of primitive groups contained in the union of imprimitive groups and propose a new hierarchy for primitive groups based on that fact. In addition we introduce some algorithms to handle permutations, provide the corresponding GAP implementation, solve some open problems, and propose a large list of open problems.
Close

Details

Original languageEnglish
Pages (from-to)396-416
JournalJournal of Algebra
Volume486
Early online date2 May 2017
DOIs
StatePublished - 15 Sep 2017

    Research areas

  • Primitive groups, Imprimitive groups, GAP, Permutation type

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. The power graph of a torsion-free group

    Cameron, P. J., Guerra, H. & Jurina, Š. 19 Feb 2018 (Accepted/In press) In : Journal of Algebraic Combinatorics.

    Research output: Research - peer-reviewArticle

  2. Sesqui-arrays, a generalisation of triple arrays

    Bailey, R. A., Cameron, P. J. & Nilson, T. 13 Feb 2018 (Accepted/In press) In : Australasian Journal of Combinatorics.

    Research output: Research - peer-reviewArticle

  3. Synchronization and separation in the Johnson schemes

    Aljohani, M., Bamberg, J. & Cameron, P. J. 9 Feb 2018 In : Portugaliae Mathematica. 74, 3, p. 213-232

    Research output: Research - peer-reviewArticle

  4. The cycle polynomial of a permutation group

    Cameron, P. J. & Semeraro, J. 25 Jan 2018 In : Electronic Journal of Combinatorics. 25, 1, 13 p., P1.14

    Research output: Research - peer-reviewArticle

  5. Triple arrays from difference sets

    Nilson, T. & Cameron, P. J. Nov 2017 In : Journal of Combinatorial Designs. 25, 11, p. 494-506 13 p.

    Research output: Research - peer-reviewArticle

Related by journal

  1. Finiteness properties of direct products of algebraic structures

    Mayr, P. & Ruskuc, N. 15 Jan 2018 In : Journal of Algebra. 494, p. 167-187

    Research output: Research - peer-reviewArticle

  2. Minimal and canonical images

    Jefferson, C., Jonauskyte, E., Pfeiffer, M. & Waldecker, R. 1 Mar 2017 (Submitted) In : Journal of Algebra.

    Research output: Research - peer-reviewArticle

  3. Decision problems for word-hyperbolic semigroups

    Cain, A. J. & Pfeiffer, M. J. 1 Nov 2016 In : Journal of Algebra. 465, p. 287-321

    Research output: Research - peer-reviewArticle

  4. The classification of partition homogeneous groups with applications to semigroup theory

    André, J., Araúo, J. & Cameron, P. J. 15 Apr 2016 In : Journal of Algebra. 452, p. 288-310

    Research output: Research - peer-reviewArticle

ID: 249397171